Mapping properties of the elliptic maximal function. (English) Zbl 1037.42024

Let \(\mathcal E\) be the set of all ellipses in \(\mathbb R^2\) centered at the origin with axial lengths in \([\frac12, 2]\). The author defines the elliptic maximal function \(M\) by \[ Mf(x)=\sup_{E\in \mathcal E}| E| ^{-1}\int_E f(x+s)d\sigma(s) \] for a real-valued continuous function \(f\), where \(d\sigma\) is the arclength measure on \(E\) and \(| E| \) is the length of \(E\). The author notes that \(M\) is not bounded in \(L^p(\mathbb R^2)\) for \(p\leq 4\), and then as a step to consider the case \(p>4\), considers the related maximal functions \(M_\delta\), defined by \(M_\delta f(x)=\sup_{E\in \mathcal E}| E_\delta| ^{-1}\int_{E_\delta} f(x+u)du\), where \(E_\delta\) is the \(\delta\)-neighbourhood of the ellipse \(E\) and \(| E_\delta| \) is the two-dimensional Lebesgue measure of \(E_\delta\).
The main result is: \[ \| M_\delta f\| _{L^{{24}/{7},\infty}} \leq C\delta^{-1/3}| \log\delta| ^{5/4}\| f\| _{L^{2,1}}. \] From this, it follows that for \(\varepsilon>0\), \[ \| M_\delta f\| _{L^4}\leq C_\varepsilon \delta^{-(1/6+\varepsilon)}\| f\| _{L^{4}}. \] This, in turn, implies that \(M\) maps the Sobolev space \(W_{4, 1/6+\varepsilon}(\mathbb R^2)\) into \(L^4(\mathbb R^2)\) \((\varepsilon>0)\). These concern with Bourgain’s result: the circular maximal function is bounded on \(L^p(\mathbb R^2)\) if \(p>2\).


42B25 Maximal functions, Littlewood-Paley theory
46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
Full Text: DOI EuDML


[1] Bourgain, J.: Averages in the plane over convex curves and maximal operators. J. Analyse Math. 47 (1986), 69-85. · Zbl 0626.42012 · doi:10.1007/BF02792533
[2] Córdoba, A.: The Kakeya maximal function and spherical summation multipliers. Amer. J. Math. 99 (1977), 1-22. · Zbl 0384.42008 · doi:10.2307/2374006
[3] Federer, H.: Geometric measure theorey, Springer-Verlag Berlin Heideld- berg, 1996.
[4] Kolasa, L., Wolff, T.: On some variants of the Kakeya problem. Pacific J. Math. 190 (1999), 111-154. · Zbl 1019.42013 · doi:10.2140/pjm.1999.190.111
[5] Marstrand, J. M.: Packing circles in the plane. Proc. London Math. Soc. (3) 55 (1987), 37-58. · Zbl 0597.28008 · doi:10.1112/plms/s3-55.1.37
[6] Mitsis, T.: On a problem related to sphere and circle packing. J. London Math. Soc. (2) 60 (1999), 501-516. · Zbl 0958.42014 · doi:10.1112/S0024610799007838
[7] Mockenhaupt, G., Seeger, A., Sogge, C.: Wave front sets and Bour- gain’s circular maximal theorem. Ann. of Math. (2) 134 (1992), 207-218. · Zbl 0759.42016 · doi:10.2307/2946549
[8] Schlag, W.: A generalization of Bourgain’s circular maximal theorem. J. Amer. Math. Soc. 10 (1997), 103-122. · Zbl 0867.42010 · doi:10.1090/S0894-0347-97-00217-8
[9] Schlag, W.: A geometric inequality with applications to the Kakeya prob- lem in three dimensions. Geom. Funct. Anal. 8 (1998), 606-625. · Zbl 0939.42012 · doi:10.1007/s000390050068
[10] Schlag, W.: A geometric proof of the circular maximal theorem. Duke Math. J. 93 (1998), 505-533. · Zbl 0942.42010 · doi:10.1215/S0012-7094-98-09318-8
[11] Wolff, T.: Recent work connected with the Kakeya problem. In Prospects in Mathematics (Princeton, N.J., 1996), ed. H. Rossi. American Mathemat- ical Society, 1998. · Zbl 0934.42014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.